Nevada, 2011

High Wind in Nevada, May 25 to 26, 2011

May 25 to 26, 2011 · NWS LKN · 2 events in 2 counties and zones

A strong cold front brought winds gusts up to 74 mph across Elko county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front brought winds gusts up to 74 mph across Elko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 25, 2:31 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, May 25, 2:31 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
ISSUED BY NATIONAL WEATHER SERVICE RENO NV
331 PM PDT WED MAY 25 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH NORTHERN AND FAR NORTHEASTERN
NEVADA THIS EVENING BEFORE DRIVING SOUTH TO NEAR HIGHWAY 50 LATE
TONIGHT. WINDS WILL REMAIN STRONG AND GUSTY ESPECIALLY THIS EVENING.
WEAK DISTURBANCES WILL CONTINUE TO TRACK THROUGH NORTHERN NEVADA
THROUGH THE WEEK BEFORE ANOTHER STRONG COLD FRONT MOVES THROUGH
THE REGION OVER THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
POTENT SYSTEM WITH STRONG GUSTY WINDS (STANDARD DEVIATIONS FOR LOW
LEVEL WINDS OF AT LEAST +2 TO +3 INTO THIS EVENING) CONTINUES TO
AFFECT THE REGION. WINDS HAVE BEEN SLOW TO INCREASE THIS AFTERNOON...
HOWEVER AS THE COLD FRONT APPROACHES AND MOVES THROUGH LATE THIS
AFTERNOON AND INTO THE EVENING WINDS SHOULD MAXIMIZE SO THE
ADVISORIES HAVE BEEN LEFT ALONE FOR NOW. THE ONLY ISSUE I COULD
SEE IS FOR HUMBOLDT COUNTY WHERE MOISTENING IS ALREADY OCCURRING
WHICH MAY RESTRICT WINDS BELOW RIDGETOPS BELOW ADVISORY LEVELS.

PRECIP WISE TONIGHT...THE SYSTEM IS BEGINNING TO TAKE ON A NEGATIVE
TILT AS A 110 KT JET STREAK INVADES NORTHERN NEVADA. THIS WILL
FOCUS THE BEST PRECIP POTENTIAL TO NEAR AND NORTH OF INTERSTATE
80. CONVECTION WISE...WITH THE BEST UPPER FORCING AND LOW LEVEL
FORCING ALONG THE FRONT COMBINING OVER ELKO COUNTY PER SREF PROGS
I HAVE KEPT THE ISOLATED STORMS THERE THIS EVENING. STRENGTH
WISE...MODELS/SREF PROGS NEVER GET VERY UNSTABLE SO ANY STORMS
SHOULD REMAIN FAIRLY MODEST AND OVER MAINLY ELKO COUNTY. FURTHER
SOUTH...IF ANY STORM FURTHER SOUTH CAN GET GOING THEY WILL HAVE
MORE DOWNDRAFT POTENTIAL (GUSTS TO 50 MPH OR SO) WITH MORE
TEMP/DEWPOINT SPREAD AT THE SURFACE.

FOR THURSDAY AND FRIDAY...ZONAL FLOW WILL ENSUE FOR ISOLATED OF
SHOWERS NORTH OF INTERSTATE 80. TEMPERATURE WISE...HIGHS WILL
REMAIN CONSIDERABLY BELOW AVERAGE BEHIND TONIGHT'S FROPA AS WEST
FLOW DOES NOT ALLOW MUCH WARMING ALOFT.

SATURDAY...PRECIP CHANCE WILL INCREASE AS A VERY COLD UPPER LOW
DROPS SOUTH FROM OREGON AND IDAHO. AS OF NOW...POPS ARE ONLY IN
THE CHANCE CATEGORY BUT THEY MAY NEED TO BE RAISED TO LIKELY NORTH
OF INTERSTATE 80 PER THE LATEST MODEL GUIDANCE. TEMPERATURES WILL
FALL OFF INTO THE 40S AND 50S AGAIN ON SATURDAY AFTER THEIR BRIEF
RISE LATE THIS WEEK. SNYDER

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
COOL TEMPS WILL CONTINUE THRU SUNDAY AS UPPER LOW SLOWLY DEPARTS
EAST TOWARD THE NV-UTAH BORDER WITH NORTH WINDS AND SCT SHOWERS
CONTINUING OVER MOST OF THE REGION...WITH PRECIP DIMINISHING SUN
EVE. SNOW LEVELS WILL RANGE FROM 5000-6000 FT FROM ELKO WESTWARD AND
BTWN 6000-7000 FT EAST OF ELKO BUT LITTLE ACCUMULATION IS EXPECTED
WITH MOST PRECIP OCCURRING DURING DAYTIME HOURS WITH HIGH SUN
ANGLES.

THE UPPER LOW THEN ACCELERATES INTO THE NRN ROCKIES SUN NGT WITH
FLAT SHORTWAVE RIDGE OVER WRN NV ON MEMORIAL DAY. ANOTHER UPPER LOW
APPROACHING THE PACIFIC NW COAST SPREADING MOISTURE OVER
N-CNTRL-NERN NV MAY BRING SOME LIGHT SHOWERS TO THESE
AREAS...OTHERWISE DRY WEATHER WILL PREVAIL WITH TEMPS WARMING INTO
THE 60S FOR MOST LOWER ELEVATIONS AND INCREASING WSW WINDS FOR THE
AFTN-EVE.

FOR TUESDAY-WEDNESDAY...MEDIUM RANGE GUIDANCE DIFFERS ON TRACK OF
THE LOW OFF THE PAC NW COAST WITH THE LATEST GFS TRENDING TOWARD THE
ECMWF WHICH HELD THE LOW FARTHER OFF THE COAST. SOME OF THE ENSEMBLE
MEMBERS SHOW THE LOW CENTER INLAND OVER NRN CA BY TUESDAY WITH
THE GFS BRINGING THE LOW INLAND BY WEDNESDAY...BUT COMPARED TO
PREVIOUS RUNS THE OVERALL TREND WOULD KEEP THE REGION DRY WITH TEMPS
RISING INTO THE LOWER 70S IN MOST LOWER ELEVATIONS BOTH DAYS. THE
GFS SCENARIO WOULD BRING POSSIBLE -SHRA TO WRN HUMBOLDT COUNTY BY
LATE WED AFTN BUT WITH GREATER CHANCE OF THIS LOW STALLING OFF THE
COAST...WILL LEAVE THIS AREA DRY FOR NOW. MJD
&&

.AVIATION...
GUSTY WINDS WILL CONTINUE THRU THIS EVENING OVER CNTRL-ERN NV WITH
STRONGEST GUSTS TO 45 KT THRU 04Z. WIND DIRECTIONS SHIFTING TO WEST
AT MOST SITES FROM HWY 50 NORTHWARD THIS EVENING...WITH SHIFT TO NW
AT KTPH. SCT -SHRA MAY BRING BRIEF MVFR VSBY/CIGS ALONG AND NORTH OF
I-80 THRU 03Z WEST OF KEKO AND BTWN 03Z-06Z EAST OF KEKO.

BY LATE EVENING AND OVERNIGHT...CONDITIONS WILL IMPROVE AS PRESSURE
GRADIENT WEAKENS. VFR CONDS WILL PREVAIL THURSDAY WITH AFTN-EVE W-NW
WIND GUSTS 25-30 KT. MJD
&&

.FIRE WEATHER...THE UNSEASONABLY COOL WEATHER SYSTEM TRACKING ACROSS
NEVADA WILL BRING STRONG WINDS OVERNIGHT. COOL TEMPERATURES...SHOWERS
AND ISOLATED THUNDERSTORMS ALONG THE FRONT POSE LITTLE FIRE
THREAT. BELOW NORMAL TEMPERATURES AND RELATIVELY HIGH HUMIDITIES
WILL CONTINUE TO LIMIT THE FIRE THREAT THROUGH THIS WEEKEND...EVEN
THOUGH BREEZY AFTERNOON AND EVENING WINDS ARE EXPECTED. MILNE

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...
NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST
HUMBOLDT RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE
COUNTY.

WIND ADVISORY UNTIL 9 AM PDT THURSDAY FOR EXTREME EASTERN ELKO
COUNTY.

&&

99/99/99/99
Hazardous weather outlook, May 25, 5:31 AM PST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
631 AM PDT WED MAY 25 2011

NVZ013-030>037-261345-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
631 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SOUTH TO SOUTHWEST WINDS WILL STRENGTHEN LATER TODAY
AND CONTINUE INTO THE EVENING. WINDS WILL AVERAGE 25 TO 35
MPH...WITH GUSTS UP TO 55 MPH EXPECTED. EXPECT THE STRONGEST
WINDS TO OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS...AHEAD OF AN APPROACHING STRONG COLD FRONT. WINDS WILL
BECOME WESTERLY WITH THE FRONTAL PASSAGE AND REMAIN STRONG AND
GUSTY BEHIND THE COLD FRONT DURING THE EVENING...ESPECIALLY IN
WIND PRONE AREAS LIKE WEST WENDOVER. AS A RESULT...A WIND ADVISORY
IS IN EFFECT FOR ALL LOCATIONS TODAY. WINDS ARE EXPECTED TO DECREASE
BELOW ADVISORY CRITERIA BY 9 PM WEDNESDAY FOR MOST
LOCATIONS...ALTHOUGH THEY ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT ACROSS EASTERN ELKO COUNTY...INCLUDING THE WEST WENDOVER
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STRONG AND COLD STORM SYSTEM WILL BRING A PERIOD OF
UNSEASONABLY COLD AND UNSETTLED WEATHER TO THE GREAT BASIN
SATURDAY AND SUNDAY. EXPECT A MIX OF RAIN AND SNOW SHOWERS...ALONG
WITH DAYTIME TEMPERATURES NEAR 20 DEGREES BELOW NORMAL.

A STRONG WARMING TREND IS EXPECTED EARLY NEXT WEEK...WHICH WILL
LIKELY INCREASE FLOODING CONCERNS ON AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sw & Sc Elko

When
May 25, 4:30 PM PST to May 26, 2:30 AM PST
Where
Sw & Sc Elko forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A wind gust to 59 mph was measured at the Elko Airport, and gusts to 60 mph were measured by the Ruby Lake RAWS and on Pequop Summit by a NDOT remote sensor.

High Wind, Ruby Mountains/E Humboldt Range

When
May 25, 6:00 PM PST to May 26, 1:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

A wind gust to 74 mph was measured at the Ruby Valley RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301073, 301074.